New Mexico, 2018

Drought in New Mexico, April 24 to 30, 2018

April 24 to 30, 2018 · NWS EPZ · 2 events in 2 counties and zones

April brought little to no rain across southern New Mexico and pushed the Severe(D2) drought into Hidalgo County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

April brought little to no rain across southern New Mexico and pushed the Severe(D2) drought into Hidalgo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 24, 1:59 AM MST, 10 hours 1 minute earlier.

Area forecast discussion, Apr 24, 1:59 AM MST, 10 hours 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
259 AM MDT Tue Apr 24 2018

.SYNOPSIS...
Westerly flow aloft will bring a batch of clouds over the region,
but we will still see plenty of sunshine this afternoon. Today
brings additional warmth with lowland highs near 90s. Winds from
the southwest will be slightly breezy in the afternoon hours.
Wednesday will be cooler as a cool front pushes in from the east.
Expect about 10 to 15 degrees of cooling. After a warmer day on
Thursday, another front pushes in overnight with additional
moisture in the region for Friday and through the weekend. This
will give rise to chances of showers and thunderstorms across the
Borderland to end the week.

&&

.DISCUSSION...
Skinny west coast upper ridge helping to block Pacific systems
from moving into the Southwestern U.S. and keeping the storm track
well north. This will keep our area warm and dry today with
moderated southwest winds. South of the upper ridge there is a
minor low pressure disturbance advancing east toward the northern
Baja. This feature is opening our upper-levels to a WSW trajectory
with some high-level moisture. Thus we will see some clouds move
over from the west today. Temperatures will rise further, just one
more day, with lowlands warming to near 90.

Late tonight we change things up a bit at the lower levels as a
backdoor cold front pushes in from the NE. This feature arrives
after midnight and looks to have lost a lot of the strength
previous model runs gave it. It appears to blow in with lesser
winds, and hang up between the Continental Divide and the Rio
Grande Valley. Thus the impact of cooler air will be minimal west
and better east by a large variance. Five degrees cooler west,
10-15 degrees cooler east of the Rio Grande. Some shallow,
surface-based moisture rides in with the front, but the cooler air
and high pressure aloft look to squelch any instability it might
have cause. Thus a dry and cooler day expected Wednesday with
continued E to SE winds.

Thursday gives the region a temperature rebound as winds attempt
to turn back westerly in the afternoon. High pressure remains over
the area. The late and weak turn to westerly flow does not quite
shove the added moisture from Tue night's frontal push, so the
added heating may succeed in producing very limited convection. If
it does occur, the mountains will be favored.

Thursday night into Friday morning a second, and more powerful
push of cooler air is proged by the models to push in from the
east. This feature looks to come in with strong NE-E winds, more
moisture, and more dynamics. It looks to easily push west through
the entire CWFA. PWs and dewpoints will be elevated with the
additional moisture making the atmosphere conditionally unstable.
Surface heating and convergence added to some minor PVA aloft with
a passing upper trough should result in better chances for
thunderstorm production across the region. Best chances look to be
far western CWFA and Gila high country Friday; then sweeping east
across the forecast area Saturday; then favoring eastern CWFA
Sunday as it begins to swing out to the east.

Monday and Tuesday of next week look to go back to the typical
deep southwest flow pattern ahead of a Spring trough arrival that
warms and dries the area with stronger southwest winds.

&&

.AVIATION...
Valid 24/12Z-25/12Z...
VFR conditions through the period. VSBY P6SM. Skies SKC-
SCT200-250. Winds generally south to southwest at 7-15KTS.

&&

.FIRE WEATHER...
No significant fire weather concerns for this upcoming week as winds
will generally be under 20 mph. Minimum relative humidities will
drop into the single digits, but rise Wednesday and remain at or
above 15 percent for the rest of the week and through the weekend.
The upcoming week will have sharp temperature fluctuations with
highs warming to around 90 today followed by a 5 to 15 degree
cool down for Wednesday behind a back door cold front which will
bring in additional moisture to region. After a warmup for
Thursday, another front comes Thursday night and adds additional
moisture along with a chance for showers and thunderstorms Friday
and Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 91  57  78  55 /   0   0   0   0
Sierra Blanca           88  54  68  47 /   0   0   0   0
Las Cruces              89  56  79  50 /   0   0   0   0
Alamogordo              88  53  76  50 /   0   0   0   0
Cloudcroft              67  36  57  37 /   0   0   0   0
Truth or Consequences   88  54  79  53 /   0   0   0   0
Silver City             83  50  78  48 /   0   0   0   0
Deming                  88  54  81  48 /   0   0   0   0
Lordsburg               85  53  83  50 /   0   0   0   0
West El Paso Metro      88  59  76  55 /   0   0   0   0
Dell City               91  48  70  44 /   0   0   0   0
Fort Hancock            91  58  76  52 /   0   0   0   0
Loma Linda              86  48  70  51 /   0   0   0   0
Fabens                  91  54  77  52 /   0   0   0   0
Santa Teresa            89  56  77  50 /   0   0   0   0
White Sands HQ          88  58  76  55 /   0   0   0   0
Jornada Range           89  51  79  50 /   0   0   0   0
Hatch                   91  54  83  50 /   0   0   0   0
Columbus                89  58  82  53 /   0   0   0   0
Orogrande               89  56  74  51 /   0   0   0   0
Mayhill                 76  37  61  38 /   0  20  20  10
Mescalero               74  38  64  40 /   0  10   0   0
Timberon                72  36  59  37 /   0   0   0   0
Winston                 81  40  75  41 /   0   0   0   0
Hillsboro               87  48  79  49 /   0   0   0   0
Spaceport               89  52  79  49 /   0   0   0   0
Lake Roberts            81  37  78  39 /   0   0   0   0
Hurley                  83  46  78  45 /   0   0   0   0
Cliff                   85  41  83  43 /   0   0   0   0
Mule Creek              83  41  83  49 /   0   0   0   0
Faywood                 85  47  78  48 /   0   0   0   0
Animas                  88  54  86  50 /   0   0   0   0
Hachita                 88  54  84  49 /   0   0   0   0
Antelope Wells          87  56  85  51 /   0   0   0   0
Cloverdale              83  54  84  53 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird
Hazardous weather outlook, Apr 24, 5:26 AM MST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
626 AM MDT Tue Apr 24 2018

NMZ401>417-TXZ418>424-251230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
626 AM MDT Tue Apr 24 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture will return behind a back door front starting Wednesday.
A few isolated showers and storms will be possible over
mountainous terrain Thursday and Friday. More widespread storm
activity is expected Saturday and Sunday as a Pacific trough
moves over. The current thinking is the primary weather hazards
will be lightning and possible isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Southern Gila Foothills/Mimbres Valley

When
April 24, 12:00 PM MST to April 30, 11:59 PM MST
Where
Southern Gila Foothills/Mimbres Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

On April 24th, the Severe(D2) drought area was pushed south to cover all but the far southeast corner of the zone. The Silver City Airport received just 0.03 inches of rain during the month.

Drought, Lowlands of the Bootheel

When
April 24, 12:00 PM MST to April 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

On April 24th, the northern half of the zone was placed into Severe(D2) drought. The Animas Cooperative Observer recorded no precipitation when the average for the month is 0.22 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751549, 751550.